On the new show on A&E, “Intervention”… there was a girl who had a shopping addiction as well as severe depression, OCD, anxiety and panic attacks etc etc etc… well, when the interventionist told her she had to leave the same night to get on a plane for treatment, she told the girl to give her all of her pills which included prozac, clonzepam, birth control and I believe one more… the interventionist told her that she needed to detox herself of all those medications. It was supposed to be part of the treatment.
Now, for the GQ: aren’t you supposed to slowly get off of anti-depressants like prozac? Shouldn’t the dosage be lowered before completely eliminated?
And a question to debate: Is the interventionist an idiot for taking her off of all these medications all at once by taking her pills away from her? Was this a bad move?
Oh, what a brilliant move, getting her off her depression meds before treating her for an addiction that’s probably partly fueled by her depression.
IANAD, but IAADPOM (I am a Depressed Person on Meds … okay, not gonna be the next acronym to sweep the SDMB!). And if you’ll pardon the term, what they did was insane. even though SSRIs like Prozac are slow to start and don’t have as many side effects as the more serious tricyclics, docs and the drug manufacturers alike strongly recommend that when going on or off SSRIs, you step up (i.e. begin on a low dose and increase incrementally) and step down (the opposite path).
Aside from the possible negative effects on her mental and emotional health, there are the physical side effects and withdrawal symptoms that could kick her in the face. In the (sadly not too distant) past I rather stupidly suddenly stopped taking my Zoloft and Wellbutrin, and the side effects were really unpleasant. Hot flushes, headaches, nausea, tremors, etc.
I hope to hell they had a doctor on hand.
Sounds like a great reality show. Gee what fun, watching some poor depressed person treated like a freak. Is NOTHING to be private any longer? Not even recovery?
While I agree that I wouldn’t want MY intervention (not currently a possibility, but let’s say that it was ) televised, I’d imagine that it must be like any other television production. The subject would need to sign a waiver in order for the episode to air with their image being shown.
As for the med reductions/removal, I’d have to say that if not an MD, one shouldn’t be messing with changes to medications.
Chef, what was the reasoning for the Birth control pills being added to the list of “remove NOW” drugs? If she had just had some fun, wouldn’t that be dangerous as well?
i actually questioned the removal or birth control as well. It seemed as though the interventionist took everything away from the reason of detoxing the internevtionee. The girl gave the interventionist all of her meds, then the interventionist asked, “Is that all?” and the girl said, “well, I have birth control pills too” the interventionist responded, “Better give me those too.” Keep in mind that the girl had a shopping addiction, nothing with substance abuse.
There was no MD on hand or part of the show in general.
But they’re sending them somewhere, right? To a rehab facility? I haven’t seen the show, though I’ve seen the promos, so I don’t know what type of place they’re sending them to. But rest assured that any facility willing to take on the potential liability of televising their psychiatric practices across the country will have an MD on staff.
Yes, you can quit all those meds cold turkey. No, it’s not recommended. My thinking is that they took the meds 1) to prevent an overdose on the way to the facility, and/or 2) to set up the atmosphere of structure that the person will be experiencing for the next X amount of time. No one in any type of psych facility is allowed to have their own meds- everything is turned over to the administration, and is dispensed at certain times.
They’ll likely detox her properly, but that doesn’t make for good drama. Good drama is “say goodbye to the happy little pill, 'cause you’ll NEVER SEE IT AGAIN!”
I was once on a trycyclic and advised by my doctor to stop cold turkey because she felt it was not needed and I was having bad side effects. It was unbearably horrible. I had headaches that make migraines seem minor. Giving birth with pitocin and no pain meds and ripping was easy and pleasant compared to this pain. I also had spasms that were almost siezure like. At the time she said that it could not be from cutting out the trycyclic and had a CAT scan etc to find out what was going on. I read later yes, it likely was due to quitting cold turkey. I don’t know if those kind of symptoms were known to be a problem when I was told to quit.